Is methylene blue beneficial in treating calcium-channel-blocker overdose

November 29, 2011, 12:41 am

★★½☆☆
Methylene Blue in the Treatment of Refractory Shock From an Amlodipine Overdose. Jang DH et al. Ann Emerg Med 2011 Dec;58:58:565-7.

Abstract 

This interesting but far from conclusive case report suggests that methylene blue may be beneficial in treating overdose of the calcium channel blocker amlodipine (Norvasc). The theory is that some calcium channel blockers — including amlodipine — increase release of nitric oxide, causing vasodilatation and refractory hypotension. This is mediated through activation of cyclic guanosine monophosphate (cGMP).

Methylene blue has several potentially beneficial effects in these cases.  It decreases cGMP formation, scavenges nitric oxide, and inhibits nitric oxide synthesis. However, previous data on whether the benefits of decreasing nitric oxide activity outweighs the risks have been contradictory.

This case report describes a 25-year-old woman who ingested forty 10-mg tablets of amlodipine. When she presented to hospital 1 hours later, her mental status was normal and vital signs relatively stable except for a pulse rate of 110/min.

Two to three hours after ingestion, she became hypotensive (75/40 mm Hg) and increasingly tachycardic. Over the next 5 to 6 hours, she remained hypotensive and her mental status deteriorated, despite treatment with fluids, calcium gluconate, glucagon, dopamine, norepinephrine, and high-dose insulin-eugylcemic therapy.

At the suggestion of the poison center, she was given methylene blue 16 hours after ingestion. One hour after this was started, her blood pressure increased to 90/75 mm Hg, and she was “eventually” weaned off pressors and insulin.

Was the improved hemodynamic status caused by methylene blue? As Jake Barnes says to Lady Brett Ashley at the end of The Sun Also Rises: “Isn’t it pretty to think so.” However, as the authors admit in their discussion of the report’s limitations, there is absolutely no evidence that this is the case. I also find it hard to believe — given the rapidity with which methylene blue works in treating methemoglobinemia — that it would not take effect in this case sooner than 1 hour after administration.

Nevertheless, the theory is interesting, and I was impressed with the fact that the clinicians obtained an echocardiogram while the patient was hypotensive. It showed a hyperdynamic left ventricle and normal inferior vena cava.

4 Comments:

  1. sean ragone Says:

    Thank you Dr. G,
    I have been eageraly waiting for your take on this. Be well.
    ~SPR

  2. Leon Says:

    Sean:

    Thanks for the comment!

  3. Ed Burns Says:

    I read this paper recently and I was a little confused by the management of this case. They have a patient in vasodilated shock with a hyperdynamic LV and a low SVR as confirmed on echo. What this patient needs is more vasopressor! But they only go up to 10 mcg/min of Noradrenaline! Why not crank it up further before trying an experimental therapy like methylene blue? 10mcg/min is a pretty stingy dose of NorAd. We looked after a massive (9g) quetiapine overdose in ICU last week who developed profound alpha blockade requiring 30-40 mcg/min noradrenaline to sustain their blood pressure! The authors did use the NorAd together with a vasopressor dose of dopamine (15 mcg/kg/min). However, I’m not sure that you can call it “refractory shock” when you cap the Noradrenaline infusion at 10 ug/min!

    Ed Burns
    Toxicology Registrar, Western Australia

  4. Leon Says:

    Ed:

    Thanks for the comment. Shock due to calcium channel blocker overdose has been called a “perfusion salad” since it is caused by some unpredictable mixture of myocardial depression and/or vasodilatation. I found it interesting that an echo was done in this case. It showed a hyperdynamic heart. Now that emergency physician-performed echos are becoming more frequent, it will be interesting to see if visualizing cardiac function and IVC collapsability can help determine whether pressors or fluids are indicated — along with, of course, early high-dose insulin-euglycemic therapy and possibly lipid infusion.